Winter Storm, Darke
- When
- December 24, 10:40 PM EST to December 25, 7:00 AM EST
- Where
- Darke forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.133, -84.619 (the zone’s center; the record gives no point)
A strong storm system tracked across the Ohio Valley late Christmas Eve into Christmas morning. A mix of snow, sleet, and freezing rain fell across much of central and southwest Ohio.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A strong storm system tracked across the Ohio Valley late Christmas Eve into Christmas morning. A mix of snow, sleet, and freezing rain fell across much of central and southwest Ohio. In the Dayton area, precipitation fell primarily as snow. This storm produced 4 to 7 inches of accumulation, along and north of a line from Dayton to Delaware.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 24, 9:20 PM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 920 PM EST TUE DEC 24 2002 PRECIPITATION LOOKS LIKE IT IS PREDOMINANTLY SNOW FROM DAY NORTH AND WEST WITH FAIRLY SOLID COVERAGE THERE. MEANWHILE IT HAS BEEN PATCHY IN THE SOUTHEAST. SOME LOCATIONS IN THAT PART OF THE AREA ARE STILL ABOVE FREEZING SO THAT REMAINS LIGHT RAIN OR FREEZING RAIN. IN BETWEEN THESE TWO AREAS PRECIPITATION HAS BEEN OFF AND ON FREEZING RAIN PREDOMINANTLY WITH SOME SLEET AND/OR SNOW MIXED IN. FORECAST PROFILE FROM THE 12Z ETA LOOK CLOSER THAN THE 18Z ETA TO WHAT WAS OBSERVED WITH THE 00Z ILN SOUNDING. THIS IS A BIT OF A CONCERN BECAUSE THE 12Z ETA SUGGESTS A LATER CHANGE OVER TO ALL SNOW TONIGHT WHICH WOULD IMPACT ACCUMULATIONS. HOWEVER...THAT DOES NOT APPEAR TO BE A PROBLEM FOR THE NORTHWEST QUARTER OF THE FORECAST AREA WHERE SNOW IS ALREADY OCCURRING. IT APPEARS THAT THIS AREA WILL BE IN/NEAR THE BAND OF HEAVIEST SNOW. WARNINGS AND ADVISORIES LOOK GOOD AND NO CHANGES WILL BE MADE TO THEIR EXTENT OR TIMING. WILL JUST MAKE SOME MODIFICATIONS TO THE FORECAST CONCERNING PRECIPITATION TYPES AND THE TRANSITION TO SNOW. .ILN... WINTER STORM WARNING TONIGHT THROUGH CHRISTMAS MORNING INZ050-OHZ026-034-035-042>044-051 INZ058-059-066-OHZ045-046-052>054-060>062-070 WINTER WEATHER ADVISORY TONIGHT THROUGH CHRISTMAS MORNING KYZ094>100-OHZ081-088 OHZ073-074-078>080-082 INZ073-074-OHZ055-056-063>065-071-072-077
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-241245- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 537 AM EST TUE DEC 24 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...LOW PRESSURE IS FORECAST TO MOVE NORTHEAST THROUGH THE TENNESSEE VALLEY TODAY AND INTO THE UPPER OHIO VALLEY TONIGHT. WARM...MOIST AIR WILL BE PULLED NORTH INTO THE REGION AHEAD OF THE LOW. A WINTRY MIX OF PRECIPITATION WILL RESULT. PLEASE SEE CLEWSWILN FOR FUTHER DETAILS ON THIS WINTER WEATHER SITUATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
12 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324575, 5324573, 5324574, 5324577, 5324646, 5325247, 5324572, 5324645, 5324576, 5324578, 5324579, 5324580.